Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


low t cell count
Oct 5, 2008

I have been on treatment with Truvada and stocrin for the last 10 months and even though I have not gotten any other infections my t cell count was 160 and is now 90. Why? I am co infected with hepatitis C, and clean with interferon before i began with the HIV meds. Any advice?

Response from Dr. Sherer

There are many possible explanations, so you should pose this question to your doctor, who is likely to have important information about your case that I lack. Nonetheless, I will offer some suggestions.

You did not mention a baseline or recent viral load measure. If you live in a setting where these are not available to you and your doctor, then you may have developed virologic failure and drug resistance that is limiting the effectiveness of your regimen.

You also did not mention a baseline or recent genotype or phenotype resistance test. If you live in a setting where these are not available to you and your doctor, you may have acquired a virus that had some resistance to the regimen even before you started treatment, and that may be contributing to a sub-optimal response.

Even if you acquired a virus with no resistance (i.e. 'wild type' virus), and even if your virus is fully susceptible to your regimen, it is possible that you have achieved complete virologic control without a significant immunologic response. This is known to occur in 5-15% of all people who are treated with ART, and the reasons are unclear. It is more likely to occur in the presence of active hepatitis C. And though you mention that your hepatitis C was 'cleared' with interferon, it is possible that the clearance was incomplete, as interferon alone is only successful in 15-30% of patients, depending on the genotype of the virus, and other factors.

You and your doctor may be able to examine both the absolute number and the percentage of the CD4 cells to determine if the values that you cited actually represent a fall in your CD4 cell count. For example, if you have another condition that can lower your total lymphocyte count, your total lymphocyte count may fall, even though the percent of CD4 cells is the same, or even higher. This information may be of help to understand what is actually happening here.

There are other possibilities as well. It is possible that you are early in the development of an AIDS-defining illness, which would lower your CD4 cell count.

You and your doctor have several options open to you to understand these events better, and to respond. Your doctor can measure your viral load and look at current and past CD4 cell counts and percentages, as above (if available). If your viral load is high, your doctor can obtain a resistance test (if available). It these tests are not available, and your doctor confirms a fall or no rise in your CD4 cell count, I would advise switching to a second line regimen that includes a boosted PI like Kaletra and two other active drugs.

Finally, your doctor can also assess your past hepatitis C with liver enzymes and a hepatitis C PCR level, if available, as well as non-invasive tests (eg a hepascan, to obtain a fibrosis score) and a liver biopsy. In many cases, consultation with a hepatologist can also be helpful. And your doctor may want to perform other tests as well in search of an early opportunistic infection or other condition.


Previous
kaletra
Next
Taking Atripla

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement